Flood, Mahoning
- When
- September 17, 11:15 AM EST to September 19, 10:00 AM EST
- Where
- Mahoning forecast zone
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
For the second time in a week, extensive urban and lowland flooding was reported across Trumbull and Mahoning Counties. The remnants of Ivan moved across the Ohio Valley on September 17th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
For the second time in a week, extensive urban and lowland flooding was reported across Trumbull and Mahoning Counties. The remnants of Ivan moved across the Ohio Valley on September 17th. A stationary front extending northeast from the low caused heavy rains to develop and fall on most of northeastern Ohio from late on September 16th through the 17th. Rainfall totals for the storm in Trumbull County included: 2.00 inches at Mespotamia; 2.87 inches at Newton Falls and 3.64 inches at Brookfield. In Mahoning County totals included: 2.80 inches at Canfield; 3.66 inches at East Lewistown and 3.90 inches at Craig Beach. Runoff from this rain caused many rivers and streams to leave their banks flooding many low lying areas. Several roads had to be closed because of the flooding. At Youngstown, the Mahoning River went above the 10 foot flood stage during the afternoon hours of the 17th. The river crested at 14.26 feet at 9 p.m. and fell out of flood late in the morning of September 19th. At Leavittsburg, the Mahoning River went above the 10 foot flood stage during the evening of the 17th and crested at 11.62 feet just before daybreak on the 18th. The river went out of flood early on September 19th. Hundreds of homes in both Mahoning and Trumbull Counties sustained damages from either lowland or basement flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 17, 9:40 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 1040 AM EDT FRI SEP 17 2004 .SHORT TERM (UPDATE)... EXPANDED FLOOD WATCH FOR THE LAKESHORE FROM CLE EAST. CONVERGENT AREA NOT MOVING MUCH ALONG THE LAKESHORE AND WITH LOW MOVING UP THAT MAY CAUSE EVEN MORE PCPN TO MOVE INTO AREAS NORTHEAST OF CLE. && .PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... COLD FRONT SLIPPED EAST THROUGH MUCH OF THE FORECAST AREA LAST EVENING BUT APPEARS TO HAVE STALLED ON A LINE FROM MEADVILLE PA TO YOUNGSTOWN...TO JUST NORTH OF COLUMBUS LINE. SOME WEAK CONVECTION CONTINUES DEVELOP AND MOVE NORTHEAST ALONG THE BOUNDARY. CONSENSUS IS TO FOLLOW THE GFS MODEL THIS PACKAGE WHICH IS THE SCARIEST OF ALL THE MODELS SINCE IT BRINGS THE HIGHEST QPF OF AROUND 2 INCHES INTO THE SOUTHEAST PORTIONS OF THE FORECAST AREA. I AM CONCERNED THAT THE STALLED BOUNDARY WILL BECOME A SECONDARY FOCUSING MECHANISM FOR A BAND OF HEAVY RAIN TODAY FROM ALL OF THIS TROPICAL MOISTURE STREAMING NORTH TOWARD THE AREA. SOME AREAS IN CRAWFORD COUNTY PENNSYLVANIA HAVE ALREADY SEEN SOME GOOD RAINFALLS LAST EVENING PRIMING THE SOIL FOR RAPID RUNOFF INTO STREAMS AND CREEKS. PRECIPITABLE WATER VALUES HOLD AROUND 1.5 INCHES THROUGH THE DAY ACROSS THE SOUTHEAST AREAS AND SHIFT SOUTHEAST THIS EVENING. I AM PLANNING ON ISSUING A FLOOD WATCH FOR THE EXTREME SOUTHERN AND SOUTHEAST COUNTIES OF THE FORECAST AREA FOR TODAY UNTIL 8 PM. REMNANTS OF IVAN ARE EXPECTED TO SHIFT BACK TO THE SOUTHEAST AND WALLOW AROUND FOR THE NEXT 24 HOURS. SURFACE HIGH PRESSURE IS PROGGED TO BUILD EAST INTO THE AREA PUSHING PRECIPITATION OUT OF THE AREA TONIGHT. REST OF THE FORECAST AREA EXPECTED TO SEE LIMITED SHOWER ACTIVITY WITH DRYING TAKING PLACE IN THE NORTHWEST AREAS TODAY. I STAYED FAIRLY CLOSE TO MAV GUIDANCE TEMPERATURES THROUGH THE PERIOD. && .LONG TERM (SATURDAY-THURSDAY)... SHOULD BE A DRY WEEKEND AND START OF WORKWEEK AS CANADIAN HIGH PRESSURE BLDS OVR RGN FM THE NE. NEXT CHCS FOR PRECIP WL NOT COME UNTIL THE MIDDLE OF THE WEEK AS THE HIGH MOVES OFF ALLOWG A FRONTAL SYSTEM TO APPROACH FM THE W. TEMPS WL ACTUALLY BE A LTTL BLO NORMAL FOR A COUPLE OF THE DAYS. && .AVIATION (06Z-06Z) WITH THE CDFNTL BNDRY STALLED ACRS THE SE PTN OF THE CWA XPCT DVLPMENT OF SHWRS THRU THE DAY ALG AND TO THE SE OF THE FNT. AS SUCH MVFR OCNL IFR CONDS THRU THE DAY HRS. TO THE N AND NW OF THE FNT HI PRES RDG TO KEEP MOST OF PCPN OUT OF THE NW PTN OF THE CWA. DRY AIR TO EVENTUALLY WORK IN BY EVENG AS THE RMNTS OF IVAN WKN AND MOV OUT OF THE AREA. THE HI PRES TO GRDLY BLD SOUTH OVR MUCH OF THE CWA AFT SS UNDER VFR CONDS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MUCH OF NE OHIO. . PA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CRAWFORD COUNTY. SHORT TERM UPDATE...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...KUBINA AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 633 AM EDT FRI SEP 17 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181033- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 633 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THE REMNANTS OF IVAN ARE SLOWLY MOVING NORTHEAST AND THE SYSTEM IS FORCING A SWATH OF HEAVY RAIN NORTH TOWARD THE AREA. A STATIONARY FRONT LIES FROM MEADVILLE PENNSYLVANIA ACROSS YOUNGSTOWN TO JUST NORTH OF COLUMBUS. THE COMBINATION OF THE TROPICAL MOISTURE MOVING NORTH AND THE STATIONARY FRONT COULD POSSIBLY PRODUCE SOME HEAVY RAIN FROM KNOX COUNTY TO CRAWFORD COUNTY PENNSYLVANIA TODAY. THE HEAVY RAIN COULD CAUSE SOME FLOODING ACROSS THIS AREA. THERE IS A FLOOD WATCH IN EFFECT UNTIL 800 PM EDT THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY NOT BE NEEDED BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS OVER ONE HALF AN INCH. LOMBARDY
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423528, 5423529.